Metronidazole ototoxicity - report of two cases

@article{Iqbal1999MetronidazoleO,
  title={Metronidazole ototoxicity - report of two cases},
  author={S. Md. Iqbal and J. G. Murthy and Praveer Kumar Banerjee and K. A. Vishwanathan},
  journal={The Journal of Laryngology \& Otology},
  year={1999},
  volume={113},
  pages={355 - 357}
}
Abstract Two cases of bilateral moderate to severe sensorineural hearing loss due to oral administration of metronidazole are reported. There has been only one case report of deafness following metronidazole therapy in the world literature. The hearing loss recovered gradually in a period of four to six weeks following withdrawal of drug and oral steroid therapy. The possible mechanism of ototoxicity is discussed. Awareness by the treating physician of ototoxicity due to any drug is stressed. 

Sudden sensorineural hearing loss secondary to metronidazole ototoxicity

A 30-year-old Indian gentleman presented to the emergency department of the Royal Victorian Eye and Ear Hospital, Melbourne, with a history of bilateral profound deafness, tinnitus and headache associated with upper and lowerlimb paraesthesia and myalgia, and his maternal uncle had experienced identical symptoms while taking metronidazole.

CASE REPORT: SUDDEN HEARING LOSS SUBSEQUENT TO DIARRHEA: WHAT IS THE MISSING LINK?

A young female with bilateral SSNHL due to oral use of metronidazole is described, which shows that physicians should be aware of the uncommon side effects while prescribing metronIDazole to patients in order to manage the possible adverse events on time.

Sudden hearing loss subsequent to diarrhea: what is the missing link?

This case report shows that physicians should be aware of the uncommon side effects while prescribing metronidazole to patients in order to manage the possible adverse events on time.

Metronidazole-induced encephalopathy after prolonged metronidazole course for treatment of C. difficile colitis

A 65-year-old woman with a diagnosis of Clostridium difficile colitis undergoing prolonged treatment with metronidazole was admitted to hospital for altered mentation, slurred speech and weakness, which improved when the offending agent was removed.

Metronidazole-induced central and peripheral nervous system toxicity

A woman is described who developed sequential peripheral and central nervous system toxicity, after metronidazole treatment, after being prescribed antiprotozoal and antibacterial agent.

Metronidazole-induced neurotoxicity presenting with sudden bilateral hearing loss, encephalopathy, and cerebellar dysfunction

A 43-year-old woman with sudden bilateral hearing loss, right hemiparesis, ataxia, and true non-positional vertigo is presented with type B adverse drug reaction (ADR), secondary to taking metronidazole as a part of Helicobacter pylori treatment.

Aetiological Causes Of Reversible Sensorineural Hearing Loss

The purpose of this article is to review the documented literature on the aetiological causes of reversible sensorineural hearing loss to allow early diagnosis and correct treatment to be implemented.

Metronidazole-induced encephalopathy in a patient with pyogenic spondylitis: a case report

It is recommended that patients treated with metronidazole should undergo careful and constant surveillance after starting antibiotic therapy and that orthopedic surgeons should be able to recognize the condition and its potential complications.

Metronidazole and tinnitus: A potential side effect?

A case is described where metronidazole, an antibiotic commonly prescribed by dentists, may have caused ototoxicity and the evidence around this is explored and the method for reporting such effects is highlighted.

Ear Involvement in Inflammatory Bowel Disease: A Review of the Literature

Sensorineural hearing loss (SNHL) is the most common ear disease in IBD and especially in patients with ulcerative colitis, and in most cases of IBD patients with SNHL, the hearing loss is attributable to autoimmune inner ear disease (AIED).

References

SHOWING 1-6 OF 6 REFERENCES

Amebic abscess of the spleen complicated by metronidazole-induced neurotoxicity: case report.

  • R. LawfordT. Sorrell
  • Medicine
    Clinical infectious diseases : an official publication of the Infectious Diseases Society of America
  • 1994
A patient with a liver abscess due to Entamoeba histolytica is described, in whom metronidazole therapy was complicated by reversible deafness, tinnitus, and ataxia and who relapsed 5 months later with a splenic abscess.

Amoebic abscess.

Chemical and drug effects on the inner

  • 1980

Chemical and drug effects on the inner ear

  • 1980

Drugs used in the chemotherapy of protozoal infections

  • Goodman and Gilmans The Pharmacological Basis of Therapeutics
  • 1996